August 2012 CMAJ Medical Journal Article Adds To Hepatotoxicity Evidence Against These Two Fluoroquinolone Drugs
According to a case-control study published by the Canadian Medical Association Journal (CMAJ) on August 13, 2012, "Fluoroquinolone therapy and idiosyncratic acute liver injury: A population-based study"(full text), the use of two common antibiotics, Avelox (moxifloxacin) and Levaquin (levofloxacin), among older patients is associated with an increased risk of acute liver injury.
From the Abstract for this August 2012 CMAJ article:
Background: ... Regulatory warnings have identified [Avelox (moxifloxacin)] as presenting a particular risk of hepatotoxicity. Thus, we examined the risk of idiosyncratic acute liver injury associated with the use of [Avelox] relative to other selected antibiotic agents.
Methods: ... We calculated odds ratios (ORs) to determine the association between admission to hospital and previous exposure to an antibiotic agent [ -- Avelox (moxifloxacin), Levaquin (levofloxacin), Cipro (ciprofloxacin), Ceftin (cefuroxime axetil) or Biaxin (clarithromycin) -- ], using clarithromycin as the reference.
Results: A total of 144 patients were admitted to hospital for acute liver injury within 30 days of receiving a prescription for one of the identified drugs. Of these patients, 88 (61.1%) died while in hospital. After multivariable adjustment, use of either [Avelox] (adjusted OR 2.20, 95% confidence interval [CI] 1.21–3.98) or [Levaquin] (adjusted OR 1.85, 95% CI 1.01–3.39) was associated with an increase in risk of acute liver injury relative to the use of clarithromycin. We saw no such risk associated with the use of either [Cipro] or [Ceftin].
In summary, Avelox and Levaquin were associated with roughly a doubling of the risk for serious and sometimes fatal drug-induced liver injury, relative to Biaxin.
Free Levaquin Case Evaluation
Strictly Confidential, No Obligation.
For a more complete discussion of this August 2012 medical journal article about the increased risk of hepatotoxicity, or liver damage, associated with Avelox and Levaquin, see this MedPage Today report, "Levaquin and Avelox: Two Quinolones Linked to Liver Injury in Seniors", which includes the following:
"Although our results require confirmation in other settings, they suggest that both [Avelox (moxifloxacin)] and [Levaquin (levofloxacin)] be considered for regulatory warnings regarding acute liver injury," the authors wrote....
They acknowledged that the study was limited by the use of administrative data, and lack of information on liver function, actual medication use, use of nonprescription drugs, or cause of death. They also could not control for genetic susceptibility to liver injury. Finally, the inclusion of patients 66 and older who were admitted to the hospital only, which precludes conclusions about younger patients and those with less severe liver injury.
Nonetheless, "our findings make an important contribution to an evidence base that is currently limited to case reports and registries of drug-induced liver injury," they said.
In fact, the link between liver damage, including liver failure, and Avelox or Levaquin has been on our radar for the past five years, as seen by this list of past articles:
Antibiotic Avelox Linked To Severe Liver Injury Side Effects, Again -- Will The FDA Be The Last To Insist On Increased Warning; In Fall 2007 Bayer Updated Its Avalox Label In Europe (March 2010)
EU Drug Watchdog Wants Avelox Use Limited Mainly Due To Liver Toxicity Concerns -- Risk Of Adverse Hepatic Reactions, Including Fatal Liver Injury, Is Cited by European Regulators At July 2008 Meeting (July 2008)
Will There Be An Avelox - Liver Toxicity Warning Letter From Bayer Coming Soon In The U.S., Or Not? -- In July 2008 FDA Said Avelox, With Other Antibiotics In Fluoroquinolone Class, Would Add A "Black-Box" Warning For Tendinitis And Tendon Ruptures (July 2008)
February 2008 "Dear Doctor" Letter About Avelox / Avalox Is Sent By Bayer In Europe -- Action Reportedly Intended To Emphasize 2007 Label Change About Severe, Possibly Fatal Liver And Skin Side Effects (February 2008)
Levaquin Associated With Blood Sugar Problems And Liver Disorders -- January 2007 Article Sets Forth Reports Made To Health Canada In Past Ten Years (January 2007)
If you are aware of a Levaquin or Avelox liver injury situation, please let us know by submitting a Comment below or by using our Drug Injury Law online Case Evaluation service.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects
Drug Injury Case Evaluation - Free & Confidential